Alert archive / Nevada / Lake Wind Advisories in 2016

Lake Wind Advisory 21, NWS Reno, NV

March 24, 20164 counties in Nevada

NWS Reno, NV issued this lake wind advisory at Mar 24, 2016, 2:06 PM PDT for 4 counties in Nevada. It took effect at Mar 25, 2016, 12:00 PM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2016, 2:06 PM PDT (21:06 UTC)
In effect from
Mar 25, 2016, 12:00 PM PDT
Expired
Mar 25, 2016, 7:40 PM PDT
In force
8 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2016-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2016-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1937 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WWUS75 KREV 242106
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
206 PM PDT THU MAR 24 2016

NVZ004-251200-
/O.NEW.KREV.LW.Y.0021.160325T1900Z-160326T0300Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
206 PM PDT THU MAR 24 2016

...LAKE WIND ADVISORY IN EFFECT FROM NOON TO 8 PM PDT FRIDAY FOR
PYRAMID LAKE...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY FOR PYRAMID LAKE, WHICH IS IN EFFECT FROM NOON TO 8 PM
PDT FRIDAY. 

* WINDS: NORTHWEST 15 TO 25 MPH WITH GUSTS TO 35 MPH.

* WAVE HEIGHTS: 2 TO 4 FEET...HIGHEST ON THE SOUTH SHORE.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK LAKE CONDITIONS BEFORE HEADING OUT AND BE PREPARED FOR A
SUDDEN INCREASE IN WINDS AND WAVE HEIGHTS. CONSIDER POSTPONING
BOATING ACTIVITIES ON THE LAKE UNTIL A DAY WITH LESS WIND.

&&

$$

HTTP://WEATHER.GOV/RENO
3 follow-up statements
296 
WWUS75 KREV 250904
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
204 AM PDT FRI MAR 25 2016

NVZ004-252300-
/O.CON.KREV.LW.Y.0021.160325T1900Z-160326T0300Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
204 AM PDT FRI MAR 25 2016

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM
PDT THIS EVENING FOR PYRAMID LAKE...

* WINDS: NORTHWEST 15 TO 25 MPH WITH GUSTS TO 35 MPH.

* WAVE HEIGHTS: 2 TO 4 FEET...HIGHEST ON THE SOUTH SHORE.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF 
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK LAKE CONDITIONS BEFORE HEADING OUT AND BE PREPARED FOR A
SUDDEN INCREASE IN WINDS AND WAVE HEIGHTS. CONSIDER POSTPONING
BOATING ACTIVITIES ON THE LAKE UNTIL A DAY WITH LESS WIND.

&&

$$

HTTP://WEATHER.GOV/RENO
546 
WWUS75 KREV 252049
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
149 PM PDT FRI MAR 25 2016

NVZ004-260300-
/O.CON.KREV.LW.Y.0021.000000T0000Z-160326T0300Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
149 PM PDT FRI MAR 25 2016

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING FOR PYRAMID LAKE...

* WINDS: NORTHWEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* WAVE HEIGHTS: 2 TO 4 FEET...HIGHEST ON THE SOUTH SHORE.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF 
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK LAKE CONDITIONS BEFORE HEADING OUT AND BE PREPARED FOR A
SUDDEN INCREASE IN WINDS AND WAVE HEIGHTS. CONSIDER POSTPONING
BOATING ACTIVITIES ON THE LAKE UNTIL A DAY WITH LESS WIND.

&&

$$

HTTP://WEATHER.GOV/RENO
308 
WWUS75 KREV 260240
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
740 PM PDT FRI MAR 25 2016

NVZ004-260345-
/O.CAN.KREV.LW.Y.0021.000000T0000Z-160326T0300Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
740 PM PDT FRI MAR 25 2016

...LAKE WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE LAKE WIND
ADVISORY. 

WINDS WILL CONTINUE TO DECREASE THIS EVENING AND OVERNIGHT WITH
LIGHTER WINDS EXPECTED ON SATURDAY. 

$$

HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Mar 24, 2:43 AM PDT, 11 hours 23 minutes earlier.

Area forecast discussion, Mar 24, 2:43 AM PDT, 11 hours 23 minutes before
Area Forecast Discussion
National Weather Service Reno NV
243 AM PDT THU MAR 24 2016

.SYNOPSIS...

After drier and warmer conditions through the week, winds will
increase Friday with a slight cool down for the start of the
weekend. A colder system is looking more probable for early next
week possibly bringing additional snow to the region.

&&

.SHORT TERM...

Dry conditions remain pervasive into the weekend with primarily
northwesterly flow through Friday night. Winds will increase a bit
this afternoon, but gusts should stay below 25 mph. Still,
conditions will a little choppy on Pyramid Lake and caution should
be exercised for boating activities.

The main weather concern will be breezy conditions Friday as a
cold front pushes through the region. This will be a dry frontal
passage with northwesterly flow gusting generally around 35 mph
late Friday morning into Friday evening. Primary impacts are
still expected to be hazardous boating conditions on Pyramid Lake
and an inconvenience for higher profile vehicles. This will be
especially true on southwest to northeast oriented road where the
crosswind component will be nearly perpendicular - namely,
Interstate 80 from Fernley to Winnemucca and portions of Highway
50.

Also, relative humidity will be rather low for March coincident
with the strongest winds. Churchill, Pershing, Mineral, and
eastern Mono Counties will be the most susceptible for new fire
starts. This is primarily mentioned because there have already
been 2 fires in Mono County where conditions have been much drier
than more northern counties this water-year.

Flow becomes more easterly Saturday behind the front favoring
some light breezes on the west shore of Lake Tahoe. Temperatures
will also dip slightly, but the coldest air will remain in eastern
Nevada. Boyd

.LONG TERM...Sunday through Wednesday...

Forecast confidence continues to rise regarding the cold low
pressure system dropping into the region early next week. On
Easter Sunday winds will increase as the temperature/pressure
gradients tighten up ahead of the cold front. High temperatures on
Sunday will reach up to the mid 60s with good mixing and gusty
winds.

By Sunday night, low pressure drops into Northern CA/NV pushing a
cold front across the region with 700mb temps dropping to around -
12C. This means that temperatures in the valleys of western NV would
only be in the mid 40s on Monday. This low pressure system doesn't
have the best trajectory for gathering deep moisture off the
Pacific, but it should be dynamic and unstable enough to at least
get some snow showers across the Sierra and western NV. Snow levels
will We continue to keep a close eye on the Monday morning
commute as the frontal passage may create impacts for Sierra
passes and potentially even some western NV valleys as snow levels
lower to valley floors.

Cool and showery conditions will likely continue into Tuesday and
Wednesday as the low pressure remains over the Great Basin. No
major snow accumulations are expected during this time, but even
minor accumulations could create impacts for the Sierra during
this time. Latest model trends for the second half of next week are
showing a rex block developing over the Pacific Northwest with low
pressure retrograding back westward off the CA coast. Forecaster
confidence is low beyond Tuesday, as models continue to struggle
in how the pattern evolves. Hoon

&&

.AVIATION...

VFR conditions with light winds through Thursday. Freezing fog
possible this morning around KTRK. Hoon

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Lake Wind Advisories in Nevada, 2016Every lake wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.